Thank you for your inquiry.
Reactions to radiocontrast media probably have multiple causes. These include direct histamine release, activation of the complement system, and mediator release via a response to hyperosmolarity. These proposed mechanisms, as well as the early evidence for an IgE-mediated response are reviewed in Reference Number 1 below. As you can see, the proposal that some of these reactions can be IgE-mediated has been discussed (as also mentioned in one of the Brockow references; abstract copied below) for decades.
Drs. Knut Brockow and Johannes Ring have pursued the IgE-mediated pathogenesis in a series of elegant studies which have been recently summarized in the articles abstracted below. I have bolded the key statements in these articles. That is, that “In the majority of patients with immediate reactions, IgE-mediated allergy cannot be demonstrated, and the underlying mechanism remains unknown” and that “Skin testing is a useful tool for the diagnosis of contrast media allergy. It may have an important role in the selection of a safe product in previous reactors, although validation data are still lacking.”
The best one can say from reviewing the entire issue, in my opinion, is that there are multiple theories as to the pathogenesis of these reactions, and there may be a percent of patients in which the underlying mechanism is via an IgE-mediated reaction. If you are faced with the clinical situation where a patient who has had a previous reaction and who needs readministration of radiocontrast, one should always pretreat and take precautions as described in Reference Number 1, and there is certainly nothing wrong with pursuing skin testing as outlined by the Brockow references to try and select an agent that might be less likely to cause a reaction. However, as mentioned in the Brockow abstract, these skin tests have not been validated in large numbers of patients to date.
Thank you again for your inquiry and we hope this response is helpful to you.
1. Lieberman PL, Seigle RL. Reactions to radiocontrast material. Anaphylactoid events in radiology. Clin Rev Allergy Immunol 1999 Winter; 17(4):469-96.
2. Brockow K. Chem Immunol Allergy 2012; 97:180-90. doi: 10.1159/000335631. Epub 2012 May. Immediate and delayed cutaneous reactions to radiocontrast media.
Department of Dermatology and Allergy Biederstein, Technische Universität München, Munich, Germany.
Hypersensitivity reactions to contrast media (CM) are frequent causes of anaphylaxis and drug exanthemas. Adverse events after CM exposure are classified into immediate (≤1 h) and non-immediate reactions (>1 h), with differing mechanisms. In the majority of patients with immediate reactions, IgE-mediated allergy cannot be demonstrated, and the underlying mechanism remains unknown. However, recent data have provided evidence for skin test positivity and/or specific IgE in some patients. T cell-mediated hypersensitivity is the responsible mechanism for the majority of non-immediate skin eruptions. These insights have consequences for diagnosis and prevention. Skin testing evolves to be a useful tool for diagnosis of CM allergy. Skin tests have been employed to confirm this hypersensitivity. Previous reactors have an increased risk to develop new reactions upon repeated exposure; however, other risk factors are poorly defined. The use of skin tests for the selection of a 'safe' CM is under investigation with promising results. In vitro tests to search for CM-specific cell activation include flow cytometric approaches, lymphocyte cultures and construction of cell lines and hybridomas. Premedication of previous reactors is common practice among radiologists; however, breakthrough reactions are a concern, and physicians should not rely on the efficacy of pharmacological premedication.
3. Brockow K. Immunol Allergy Clin North Am 2009 Aug; 29(3):453-68. doi: 10.1016/j.iac.2009.04.001. Immediate and delayed reactions to radiocontrast media: is there an allergic mechanism?
Department of Dermatology and Allergy Biederstein, Technische Universität München, Biedersteiner Strasse 29, Munich 80802, Germany.
Radiocontrast media can cause immediate (1 hour) and nonimmediate (>1 hour) hypersensitivity reactions that remain unpredictable and a cause of concern for radiologists and cardiologists. Immediate hypersensitivity reactions resemble anaphylaxis, whereas nonimmediate ones clinically are predominated by exanthemas. Increasing evidence indicates that immediate reactions and nonimmediate skin exanthemas may be allergic reactions involving either contrast media-reactive IgE or T cells, respectively. Skin testing is a useful tool for the diagnosis of contrast media allergy. It may have an important role in the selection of a safe product in previous reactors, although validation data are still lacking. In vitro tests to search for contrast media-specific cell activation are currently under investigation.
Phil Lieberman, M.D.
I wanted to follow-up with a response we sent you earlier regarding your inquiry about using skin tests to radiocontrast media to evaluate a patient who had experienced a reaction during the administration of radiocontrast.
There is a recent reference which casts doubt on the utility of skin testing to radiocontrast media. It is: "Kim S-H, et al. Clinical value of radiocontrast media skin tests as a prescreening and diagnostic tool in hypersensitivity reactions."
It is an article in press, and will be published in the Annals of Allergy, Asthma, and Immunology. If you have a subscription to this journal, it can be accessed online at this time.
As mentioned, this reference casts doubt on the usefulness of skin testing to radiocontrast media.
Thank you again for your inquiry.
Phil Lieberman, M.D.